Virginia, 2023

Flash Flood in Virginia, July 15, 2023

July 15, 2023 · NWS AKQ · 1 event in 1 county or zone

Scattered thunderstorms associated with a surface trough of low pressure produced heavy rain which caused flash flooding across portions of central Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered thunderstorms associated with a surface trough of low pressure produced heavy rain which caused flash flooding across portions of central Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 15, 1:47 PM EST, 4 hours 58 minutes earlier.

Area forecast discussion, Jul 15, 1:47 PM EST, 4 hours 58 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
247 PM EDT Sat Jul 15 2023

.SYNOPSIS...
High pressure will remain centered off the southeast coast into
next week. Several disturbances will bring the chance for
scattered showers and thunderstorms each afternoon into early
next week before a very weak cold front pushes toward the area
late Monday into Tuesday. Afternoon heat index values will
remain between 95 and 105 degrees in most areas through next
week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 245 PM EDT Saturday...

Afternoon wx analysis shows a well defined upper low over
Manitoba/wrn Ontario, with a broad upper trough over much of the
central/ern CONUS. Strong ridging remains in place over the
desert southwest. A shortwave aloft (and associated sfc low
pressure system) is tracking through the TN Valley. Locally,
winds are light out of the south with SW flow aloft in advance
of that feature. PWs have increased to 1.7-2.0" inland and to
~2.2" near the coast.

Scattered tstms have developed across extreme SE VA/NE NC. While
these have been efficient rain producers (EDE reported over 1.3" in
30 mins about an hour ago), they have been moving at a decent
clip considering that it is the middle of July. Showers/tstms
(most numerous in Hampton Roads/NE NC) will continue near the
coast before weakening after 7-8 PM. In addition, isolated tstms
are possible inland after 4-5 PM, but PoPs are only 20-30%.
Widespread severe wx/flooding is not expected. However, cannot
completely rule out a stronger storm or two near the coast
(along with localized urban/poor drainage flooding). Numerous
showers/tstms have developed across the OH/TN Valleys (near that
shortwave). The shortwave is progged to cross the mountains
tonight with scattered showers and isolated tstms expected after
10 PM in the Piedmont. While most of the CAMs show the showers
and tstms weakening a bit during the early morning, will
maintain chance PoPs and the mention of thunder through much of
the night to account for better upper support with the approach
of the shortwave trough. Temperatures are around 90F with heat
indices of 95-100F inland/100-105F near the coast. Remaining
warm/humid tonight with low temps mostly in the mid to upper
70s.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
As of 245 PM EDT Saturday...

The 12z/15 guidance is a little bit slower with the passage of the
shortwave, and it is now progged to exit the area by midday-early
aftn on Sunday. As mentioned previously, there will also be a weak
sfc low/trough tracking from wrn VA to the nrn Mid-Atlantic in
association with that shortwave aloft. Showers (and perhaps a
few tstms) will likely be ongoing near I-95 at the start of the
day, and at least scattered showers/isolated tstms will
continue through late morning-midday (especially E of I-95).
While PWs near the coast will be quite high (2.2-2.5"), the deep
layer flow will be fast enough for the storms to have some
motion to them. Regardless, there is still a risk for localized
flooding during the morning. Additional development of scattered
tstms is likely during the aftn, especially near the coast.
Some of the CAMs are trying to show a remnant MCV tracking
through the area (behind the shortwave) during the aftn, but it
is difficult to forecast the location of this type of feature a
day in advance. If this does happen, there may be more coverage
of tstms across inland areas than is currently forecast. There
is a threat for localized flash flooding with the aftn
convection as well (mainly in urban/flood prone areas). In
addition, SPC has the northeast half of the area in a MRGL Risk
for severe wx (mainly for localized damaging wind gusts) given
somewhat stronger flow aloft over the northern Mid-Atlantic
into New England. Some diurnal weakening will occur after 7 PM
or so, but convection may linger near the coast through 10 PM-
midnight. Afternoon high temperatures will depend heavily on
when and where convection is able to form but most locations
should top out around 90F. Deeper moisture will be found along
and east of I-95 where heat indices of 100-105F are possible.
Overnight low temps range from the upper 60s NW to the low/mid
70s SE.

Models show a very weak cold front crossing most of the region on
Monday with somewhat drier air moving in from the NW during the
afternoon. While most of the convection Mon aftn/evening will be
across E/SE NC (south of the FA), a few tstms could form near the
front in SE VA but chances are a bit higher in NE NC near the
Albemarle Sound. It will likely a few degrees warmer over much
of the area given less cloud cover, with forecast highs in the
90-93F range with heat index values in the upper 90s-lower 100s.
Lows Mon night in the upper 60s to low 70s.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 245 PM EDT Saturday...

Ridging aloft remains in place over the SW CONUS through the end of
next week, with W to NW flow aloft over the Mid-Atlantic through
much of the period. There will be low-end chances for tstms each day
as multiple shortwaves in the flow aloft track near/over the local
area. Timing of shortwaves in NW flow aloft is tricky, so have
maintained slight chc to chc PoPs each day (highest during the
aftn/evening). Temperatures through the period will be quite warm
with low to mid 90s expected Tuesday through Friday. Afternoon
heat indices will top out around 95-102F on Tuesday, 100-105F on
Wednesday/Thursday, and 93-100F on Fri. Lows will remain near
seasonal averages through the period.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
As of 120 PM EDT Sunday...

VFR conditions prevail at the terminals early this aftn with the
exception of lingering MVFR CIGs at RIC (which should lift to
VFR by 20z). Mainly dry conditions are expected through this
evening at RIC, with isolated-scattered tstms possible near the
coast (highest chance at ORF/ECG where the VCTS mention has been
maintained). Brief IFR-LIFR VSBYs and wind gusts to ~30 kt will
likely accompany the stronger storms this afternoon/evening.
Showers/tstms diminish in coverage after 23-00z, with VFR
conditions then expected through 06z. Another round of MVFR to
IFR stratus is expected between 08-14z Sunday morning (mainly at
RIC/PHF, with lesser chances at SBY/ORF/ECG). In addition,
scattered showers may move into RIC by 07-10z as a shortwave
approaches from the west. CIGs should lift to VFR by midday Sun,
but additional showers/tstms are then expected during the aftn-
early evening (best chance near the coast where PoPs are ~60%).

Outlook: Dry/mainly VFR Sun night. Isolated showers and storms
are possible at ORF/ECG Monday aftn as drier air filters into
the region. Otherwise, prevailing conditions are expected to
remain VFR early next week.

&&

.MARINE...
As of 245 PM EDT Saturday...

High pressure continues to be centered offshore of the Southeast
U.S. coast, and a weak trough is located over the interior portions
of the Mid-Atlantic. This is resulting in the continuation of a
southerly flow. Wind speeds are around 10 kt with gusts 15-20 kt.
Wind gusts are expected to remain below Small Craft Advisory
criteria, however there may be a brief period overnight with gusts
20-25 kt, especially over the eastern portions of the Chesapeake
Bay. SCA was not issue because it will be marginal with only an hour
or two period for the highest wind gusts, and confidence is low.
Similar conditions are expected tomorrow before a very weak cold
front moves off the coast Sunday night. Showers and thunderstorms
chance increase this afternoon and continue overnight through Sunday
evening. The strongest storms may produce strong wind gusts and
frequent lightning. Seas have increased slightly this weekend, with
seas 3-4 ft (highest north of the mouth of the Chesapeake Bay).
Waves in the bay will be 1-3 ft.

Very weak flow return on following the weak cold front tomorrow
night. NNE winds veer to the E-SE ~5-10 kt with localized sea
breezes developing during the afternoon Monday, with that same
pattern continuing through midweek. Waves 1-2 ft and seas 2-4
ft.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...None.

&&

SYNOPSIS...RHR
NEAR TERM...ERI
SHORT TERM...ERI
LONG TERM...ERI/RHR
AVIATION...ERI
MARINE...CP
Hazardous weather outlook, Jul 15, 2:03 PM EST, 4 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
303 PM EDT Sat Jul 15 2023

MDZ021>025-NCZ012>017-030>032-102-VAZ048-060>062-064>069-075>090-092-
093-095>100-509>525-161915-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-Fluvanna-Prince Edward-
Cumberland-Goochland-Caroline-Mecklenburg-Lunenburg-Nottoway-Amelia-
Powhatan-Westmoreland-Richmond-Northumberland-Lancaster-Brunswick-
Dinwiddie-Prince George-Charles City-New Kent-Gloucester-Middlesex-
Mathews-Greensville-Sussex-Surry-James City-Southampton-
Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach-
Accomack-Western Louisa-Eastern Louisa-Western Hanover-
Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
303 PM EDT Sat Jul 15 2023

This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, central Virginia, east central Virginia, eastern
Virginia, north central Virginia, south central Virginia and
southeast Virginia.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Scattered showers and thunderstorms on Sunday will bring the chance
for locally strong wind gusts and heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 15, 2:28 PM EST, 4 hours 17 minutes before
Special Weather Statement
National Weather Service Wakefield VA
328 PM EDT Sat Jul 15 2023

NCZ014-VAZ092-093-096-152015-
Gates NC-Isle of Wight VA-Southampton VA-Suffolk VA-
328 PM EDT Sat Jul 15 2023

...A strong thunderstorm will impact portions of southwestern Isle of
Wight, and southeastern Southampton Counties, the City of Franklin
and the central City of Suffolk through 415 PM EDT...

At 328 PM EDT, Doppler radar was tracking a strong thunderstorm near
Franklin, moving north at 25 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Franklin around 340 PM EDT.
  Holland, Carrsville and Hunterdale around 345 PM EDT.
  Sedley around 355 PM EDT.
  Windsor around 405 PM EDT.

Other locations impacted by this storm include Vicksville, Berlin,
Lummis, Cleopus, Dort, Indika, Somerton, Collosse, Lees Mill and
Riverdale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3653 7692 3654 7692 3655 7699 3687 7703
      3685 7662 3652 7676
TIME...MOT...LOC 1928Z 188DEG 21KT 3660 7688

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...45 MPH

EI
Special weather statement, Jul 15, 2:34 PM EST, 4 hours 11 minutes before
Special Weather Statement
National Weather Service Wakefield VA
334 PM EDT Sat Jul 15 2023

MDZ023-024-VAZ099-152015-
Somerset MD-Inland Worcester MD-Accomack VA-
334 PM EDT Sat Jul 15 2023

...A strong thunderstorm will impact portions of southeastern
Somerset, southwestern Worcester and northern Accomack Counties
through 415 PM EDT...

At 334 PM EDT, Doppler radar was tracking a strong thunderstorm near
Marion Station, or 7 miles southwest of Pocomoke City. This storm was
nearly stationary.

HAZARD...Winds in excess of 40 mph, heavy rain, and frequent
         lightning.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Reduced visibility and minor flooding
         possible. Frequent cloud to ground lightning strikes.

Locations impacted include...
Pocomoke City, West Pocomoke, Rehobeth, Shelltown and Beaver Dam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared for rapid changes in weather and road conditions. Do not
drive your vehicle through flooded roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3793 7555 3794 7563 3798 7574 3806 7567
      3807 7566 3808 7562 3808 7556 3803 7552
TIME...MOT...LOC 1934Z 213DEG 3KT 3799 7565

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...45 MPH

Butner
Special weather statement, Jul 15, 3:02 PM EST, 3 hours 43 minutes before
Special Weather Statement
National Weather Service Wakefield VA
402 PM EDT Sat Jul 15 2023

VAZ088-089-092-093-096-152045-
Isle of Wight VA-Surry VA-Sussex VA-Southampton VA-Suffolk VA-
402 PM EDT Sat Jul 15 2023

...Strong thunderstorms will impact portions of Isle of Wight,
northeastern Southampton, northeastern Sussex and southeastern Surry
Counties and the northeastern City of Suffolk through 445 PM EDT...

At 402 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Ivor to Isle Of Wight to near Crittenden.
Movement was north at 25 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Newport News, Smithfield, Windsor, Waverly, Wakefield, Suffolk, Isle
Of Wight, Ivor, Dendron, Rescue, Sedley, Crittenden, Elberon, Zuni,
Driver, Vicksville, Rushmere, Booth Fork, Pons and Carrollton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3704 7714 3713 7663 3708 7657 3708 7655
      3709 7655 3709 7654 3708 7653 3707 7653
      3705 7651 3686 7642 3683 7645 3675 7706
TIME...MOT...LOC 2002Z 180DEG 21KT 3687 7693 3689 7670 3691 7653

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...45 MPH

EI
Local storm report, Jul 15, 3:11 PM EST, 3 hours 34 minutes before
Preliminary Local Storm Report
National Weather Service Wakefield VA
411 PM EDT Sat Jul 15 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     Tstm Wnd Gst     1 NW South Norfolk      36.81N 76.29W
07/15/2023  M55 MPH          City of Portsmouth VA   Mesonet

            Mesonet station XSNJ South Norfolk Jordan
            Bridge.

0345 PM     Tstm Wnd Gst     4 SSW Raleigh Terrace   36.95N 76.39W
07/15/2023  M40 MPH          ANZ638             VA   Mesonet

            Mesonet station XMGL Middle Ground
            Lighthouse.

0356 PM     Tstm Wnd Gst     2 NW Ghent              36.89N 76.32W
07/15/2023  M39 MPH          City of Norfolk    VA   Mesonet

            Mesonet station XODU Lafayette River.

&&

EI
Special weather statement, Jul 15, 5:51 PM EST, 54 minutes before
Special Weather Statement
National Weather Service Wakefield VA
651 PM EDT Sat Jul 15 2023

VAZ048-509-152330-
Fluvanna VA-Western Louisa VA-
651 PM EDT Sat Jul 15 2023

...A strong thunderstorm will impact portions of northwestern Louisa
and north central Fluvanna Counties through 730 PM EDT...

At 651 PM EDT, Doppler radar was tracking a strong thunderstorm near
Troy, or 8 miles east of Charlottesville, moving northeast at 15 mph.

HAZARD...Winds in excess of 40 mph, heavy rain, and frequent
         lightning.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Reduced visibility and minor flooding
         possible. Frequent cloud to ground lightning strikes.

Locations impacted include...
Lake Monticello, Boswells Tavern, Gordonsville, Nahor, Waldrop, Green
Springs, Vawter Corner and Union Mills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Be prepared for rapid changes in weather and road conditions. Do not
drive your vehicle through flooded roadways.

&&

LAT...LON 3806 7826 3813 7821 3813 7818 3814 7815
      3814 7812 3815 7811 3815 7809 3813 7805
      3814 7802 3813 7800 3812 7800 3790 7834
      3793 7837
TIME...MOT...LOC 2251Z 219DEG 11KT 3803 7833

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...45 MPH

Butner
Special weather statement, Jul 15, 6:44 PM EST, 1 minute before
Special Weather Statement
National Weather Service Wakefield VA
744 PM EDT Sat Jul 15 2023

VAZ048-509-510-160030-
Fluvanna VA-Western Louisa VA-Eastern Louisa VA-
744 PM EDT Sat Jul 15 2023

...A strong thunderstorm will impact portions of northern Louisa and
northeastern Fluvanna Counties through 830 PM EDT...

At 744 PM EDT, Doppler radar was tracking a strong thunderstorm over
Ferncliff, or 8 miles northeast of Palmyra, moving northeast at 15
mph.

HAZARD...Winds in excess of 40 mph, heavy rain, and frequent
         lightning.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Reduced visibility and minor flooding
         possible. Frequent cloud to ground lightning strikes.

Locations impacted include...
Louisa, Mineral, Ferncliff, Bybee, Pendleton, Louisa Airport, Byrd
Mill, Trevilians, Zion Crossroads and Vawter Corner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Be prepared for rapid changes in weather and road conditions. Do not
drive your vehicle through flooded roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3814 7802 3812 7798 3812 7797 3811 7793
      3798 7782 3788 7821 3796 7824
TIME...MOT...LOC 2344Z 238DEG 15KT 3795 7815

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...45 MPH

Butner

The radar

The Sterling radar (KLWX), 127 km away, was scanning. The volume nearest the first event began at 23:47 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Louisa

When
July 15, 6:45 PM EST to 9:40 PM EST
Where
Louisa County, 2.18 mi E of Zion to 1.85 mi E of Zion
Cause
Heavy Rain
Reported by
Public
Coordinates
37.980, -78.210

There were several reports of flooding near Interstate 64 and Route 15.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2023Every state in 2023This day in weather historyWarnings in Virginia, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1128570.